Thunderstorm Wind, Ida
- When
- May 16, 6:47 PM CST
- Where
- Ida County, 7.52 mi S of Battle Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.212, -95.585
Large tree downed.
Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 5:06 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 606 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 255 PM CDT Tue May 16 2017 Primary concerns this afternoon and overnight are focused on convective potential and severe weather risks. Satellite and surface observations indicating a strong EML currently resides over the area, Surface cold front has stalled in it's eastward track across the CWA, ahead of this boundary some indications of lift spreading in aloft as a few elevated showers have formed over SW MN. Generally the primary severe weather risk has shifted slightly further south today, that said, there is still potential for severe weather over the southeastern 1/3 of the CWA later this evening and overnight. MLCAPE values are approaching 2500 J/KG, but surface and upper level convergence remains too weak to overcome a capping inversion AOA 700 mb. That should begin to change by 23Z as a 700- 500mb speed max pivots northward into the area. This speed max already evident on WV imagery should begin to interact an axis of increasing surface convergence over eastern NE (likely near Fremont and York) quickly developing surface based convection. Trajectories would take this scattered convection near or just into the far southern CWA during the early evening hours through 02Z along the highway 20 corridor with an attendant severe wind and large hail risk. Meanwhile, as broad and intense DPVA rotates into the Plains, one or more clusters of severe convection are expected to form over central, south central, and southwestern Nebraska with a forward propagating MCS quickly developing and moving east and northeast through eastern Nebraska and Iowa through the late evening hours. Further north, it's a bit more uncertain as to if there will be any rapid northward extension of convection this evening given lingering subsidence and with more of the focus further south it's possible that the LLJ could be interrupted through a chunk of the evening. Nevertheless, should an organize MCS begin to lift northeast along the boundary this evening, the stratiform region of this system could lift northward into the southeastern third of the CWA. Given elevated DCAPE values, a sustained period of stronger winds could lift north. With that said, elevated instability is really expected to diminish as the evening moves on, and the general severe weather risk will quickly wane by 06z in most areas. As the upper low begins to wobble into the Plains, and convection slides far enough to the east, the LLJ may split back west owing to renewed, but likely non- severe, scattered elevated convection into Wednesday morning. High resolution CAMS indicate that rain may not be all that widespread after midnight and it's possible that some areas could be fully dry at daybreak. All-in-all, the greatest severe weather risk will present itself from Yankton to Beresford to Spencer. That dry weather won't last for long as a very wet day is still anticipated on Wednesday as the upper trough pivots through the CWA. With the surface low pivoting from Norfolk northeast to Jackson in the afternoon, there remains a reasonable risk for thunderstorms and an attendant large hail risk over northwest Iowa beginning as early as mid-day and continuing in the afternoon. To the north, strong signals for moderate and persistent rainfall. With PWAT numbers approaching 2 or more SD above normal, wouldn't be surprised to see a few 2" or higher rain totals in areas along or north of I-90. If stronger convective signals appear, rainfall rates could be even more efficient, and one could consider a flood watch. .LONG TERM...(Wednesday night through Tuesday) Issued at 255 PM CDT Tue May 16 2017 Fairly active pattern will continue into the upcoming weekend, though with temperatures quite a bit cooler than we have been experiencing recently. Wednesday night will see the wound up upper low lift from northwest Iowa across the Upper Mississippi Valley. Band of showers wrapping around the system Wednesday will linger into Wednesday evening, though instability wanes quickly after sunset, so would only expect potential for a few storms across our eastern areas, along/ahead of the surface boundary, during the early evening hours. Rain should gradually taper off later Wednesday night as the upper low pulls away from the region, although could see a few light showers linger into early Thursday over southwest Minnesota. Generally, though, Thursday/Thursday evening looks to be the driest period of the mid-range forecast, as brief upper ridging slides through the region. Cooler temperatures begin to settle into the area on Thursday, with high temperatures currently forecast to remain nearly 15 degrees below seasonal normals. Attention then turns to approach of the next upper low, which is currently entering the Pacific Northwest, and slated to dig into the Four Corners region over the next couple of days. Models show decent agreement timing the low reaching the Four Corners, including a lead wave rotating northward through the Plains late Thursday night and Friday. Strong isentropic lift associated with this wave will begin to spread rain back into areas south of I-90 late Thursday night, continuing northward across much of the region on Friday. This band of rain will be accompanied by some very chilly air. Most models are showing 925mb temperatures of 0C to 4C within the rain band, with spotty locations dipping to sub-zero readings in some models. Warm enough air above/below this coolest level that mixed precip is not a concern at this point. However, the cold air and precipitation will lead to a cold day on Friday, with some locales likely not reaching 50 degrees! Current record low maximum temperature values are in the 40s to lower 50s for much of the area (49 at KFSD/48 at KMHE/47 at KHON/44 at KSUX), and some of these records could be in jeopardy if some of the raw model output verifies. Models diverge a bit more in the timing/track as the system lifts northeast toward the Northern Plains late this week, but general pattern would indicate a potential for a brief break from rain Friday evening, followed by another round lifting into the area ahead of the main upper trough later Friday night/Saturday. 12Z ECMWF is slightly faster than GFS/Canadian models, but even this faster solution indicates a good shot at rain across the area into at least Saturday morning. Thus have coordinated an increase in pops to the high likely/categorical range for the northeast portions of the forecast area for Saturday morning. Low level temperatures do rebound a few degrees, so slight warm-up for Saturday, with a small potential for thunder in our far southeast as low level thermal boundary grazes the southeast corner of the CWA. Latter half of the weekend looks drier with moderating temperatures, although will hang on to some very low precipitation chances into Sunday given uncertainty in timing the exit of the upper trough. Temperatures remain a shade cooler than normal into early next week, with low precipitation chances later Monday into Tuesday, as a northern stream wave drops into the region on the back side of stagnating upper low over Ontario. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 559 PM CDT Tue May 16 2017 Thunderstorms will develop through the Sioux City to Storm Lake corridor this evening then expand to the north through the mid and late evening with lowering ceilings. There is a possibility of a severe storm through portions of northwestern IA through 05Z. KHON may not have any precipitation until closer to 12Z Wednesday morning. Rain and isolated thunderstorms will become widespread on Wednesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...JH AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1143 AM CDT Tue May 16 2017 MNZ071-072-SDZ038>040-052>060-171645- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- 1143 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm may arrive late this evening and into the overnight hours of Wednesday. An isolated strong to severe storm may be possible, with large hail the primary risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms will be possible Wednesday, but at this time, any storms that develop on Wednesday should not become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. IAZ001>003-012-MNZ080-081-089-090-097-098-SDZ050-061>070-171645- Lyon IA-Osceola-Dickinson-Sioux-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Gregory-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 1143 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to form just south of the outlook area across eastern Nebraska and western Iowa late Tuesday afternoon after 6pm. These storms will then begin to lift northward into the evening hours crossing over the frontal boundary. While the greatest severe weather risk has shifted slightly southward today and focusing on areas along or south of the Highway 20 corridor, as these thunderstorms lift northward towards Interstate 90, there could be a lingering strong to severe storm risk. The primary risks will be quarter size hail with wind gusts up to 60 mph possible. These thunderstorms may also bring heavy rain into the area by Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms will be possible Wednesday, but at this time, any storms that develop on Wednesday should not become severe. Rainfall totals by Thursday morning may approach 1 to 3 inches and may lead to minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. IAZ013-014-020>022-031-032-NEZ013-014-SDZ071-171645- O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Union- 1143 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms may try to form along a frontal boundary situated just south of the outlook area in eastern Nebraska and western Iowa after 6pm. These thunderstorms will attempt to lift northward through the evening and overnight hours. Scattered strong to even severe thunderstorms are possible as this activity develops with the primary risks of golf ball size hail and winds to 70 mph. At this time the tornado risk is low. These thunderstorms will continue to lift north and east through the night, bringing a risk of heavy rain to the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms will be possible Wednesday. Depending on how much instability can grow, portions of northwestern Iowa may see a risk for a strong to severe thunderstorm featuring large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Large tree downed.
Garage damaged.
Damage to a hog barn.
Garage damaged.
Utility poles along Highway 7 tilted by the strong winds.
A brief touchdown.
Brief touchdown reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718423, 697685, 697686, 697687, 697688, 697683, 697684, 697682.